Georgia, 2023

Tornadoes and Flash Flooding in Georgia, January 3 to 4, 2023

January 3 to 4, 2023 · NWS FFC · 36 events in 17 counties and zones

A strong developing system over brought moist southerly winds across the north and central Georgia, creating isolated severe thunderstorms and flash flooding on the afternoon and evening of January 3rd. The severe weather threat continued into Wednesday, January 4th, as the storm progressed eastward and brought a cold front across the area, producing isolated damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$30,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong developing system over brought moist southerly winds across the north and central Georgia, creating isolated severe thunderstorms and flash flooding on the afternoon and evening of January 3rd. The severe weather threat continued into Wednesday, January 4th, as the storm progressed eastward and brought a cold front across the area, producing isolated damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 3, 2:27 PM EST, 1 minute earlier.

Area forecast discussion, Jan 3, 2:27 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Peachtree City GA
227 PM EST Tue Jan 3 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 209 PM EST Tue Jan 3 2023

Afternoon temps in the 60s and 70 with dewpoints in the 60s is
bringing spring like weather. Just like the Spring...showers and
thunderstorms with the possibility of severe weather is on the way
also. Instability is gradually growing this afternoon with capes
across the area in the 500-1000 J/KG range with a decent amount of
bulk shear across western GA coming in around 50kts. The ingredients
for a severe wind threat and low end tornado risk is certainly
present, so we have issued a Tornado watch for most of North and
west central GA through 9pm. Locally heavy rainfall will likely lead
to a risk of isolated flash flooding especially south of I-20 where
3-4 inches of rain is possible with higher isolated totals where
storms are training. The rest of the area will see 2-3 inches of
rain over the next 24-36 hours and if any training of storms sets up
we could have flash flooding just about anywhere across North and
Central GA through Wed afternoon.

The main frontal boundary will move into NW GA late tonight and move
SE through the state Wed. We will see another round of showers with
a few thunderstorms possible before finally clearing out Wednesday
night. The second round will likely just bring additional rainfall
to the area, but we will still see a threat for severe weather. This
second round will be diminished some by the first round of storms
having already worked the area over.

Things finally clear out Wed night with a slightly cooler airmass
moving in. Low temps Thu morning will dip down in the 40s for most
of the area.

01

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 209 PM EST Tue Jan 3 2023

The cold front will clear the area at the start of the long term
period, bringing a return to dry conditions and relatively cooler
temperatures. Despite the relative coolness, temperatures will only
return back from record warmth to only a few degrees above normal by
Thursday into Friday. Dry conditions will persist into the weekend
before another weak frontal system drops southward by Sunday.
Moisture appears very limited, so at this point continue to
advertise generally on slight chance PoPs beginning Sunday into
Monday as the front sags and stalls/washes out in Georgia. Model
consensus then diverges by early next week as additional waves
potentially traverse eastward along the frontal zone. Thus, opted to
maintain only slight chance PoPs into early next week for potential
showers.

RW

&&

.AVIATION...
(18Z TAFS)
Issued at 1254 PM EST Tue Jan 3 2023

Seeing showers increase across NW GA as frontal system to the west
nears the area. Expecting SHRA/TSRA to continue to increase across
the TAF sites with the ATL area seeing showers now and will TSRA
by 20z. The AHN/CSG/MCN areas will see the same thing but a few
hours later as the system continue to move East. Ceilings will
stay in the MVFR and IFR range through 18z Wed then lift and clear
out through 00z Thu as the front sweeps through the state. Winds
expected to stay out of the SW with speeds in the 8-12kt range
gusting to 20kt. VSBYs will stay mainly VFR expect in and around
any stronger storms.

//ATL Confidence...Avi Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          62  71  46  62 /  90 100   0   0
Atlanta         62  70  46  60 /  90 100   0   0
Blairsville     57  66  40  55 / 100 100   0   0
Cartersville    61  70  43  59 / 100  90   0   0
Columbus        64  73  47  65 /  90  90   0   0
Gainesville     62  69  46  59 /  90 100   0   0
Macon           64  74  48  68 /  80 100  10   0
Rome            62  70  42  60 / 100  80   0   0
Peachtree City  62  72  45  62 /  90  90   0   0
Vidalia         65  76  54  70 /  40  90  30   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday evening for GAZ056-066>072-078>082-
089>092-094-102-103.

&&

SHORT TERM...01
LONG TERM....RW
AVIATION...01
Hazardous weather outlook, Jan 3, 12:57 PM EST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1257 PM EST Tue Jan 3 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1257 PM EST Tue Jan 3 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Several waves of showers and thunderstorms are expected across
north and central Georgia starting this afternoon. Strong to
severe thunderstorms will be possible through. Severe storms that
develop will be capable of producing damaging wind gusts, brief
tornadoes, and frequent lightning.

Periods of heavy rainfall could lead to localized flash flooding
and river flooding. A Flood Watch has been issued in portions of
west-central Georgia where rainfall totals are forecast to be
highest.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms will continue across north and central
Georgia Wednesday morning and afternoon ahead of an advancing
cold front. Several storms could become strong to severe, capable
of producing damaging wind gusts, brief tornadoes, and frequent
lightning. Locally heavy rainfall could lead to localized flash
flooding and river flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Jan 3, 2:11 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
211 PM EST Tue Jan 3 2023

GAZ001>003-032000-
Catoosa GA-Walker GA-Dade GA-
211 PM EST Tue Jan 3 2023

...Strong thunderstorms will impact portions of northwestern Catoosa,
western Walker and Dade Counties through 300 PM EST...

At 211 PM EST, a line of strong thunderstorms was along a line
extending from near Sequatchie Cave to near Fabius, and moving east
at 70 mph.

HAZARD...40 to 50 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Chattanooga Valley, La Fayette, Rising Fawn, Lakeview, Cole City,
Wildwood, Fairview, Stephensville, Chattanooga  Valley, New England,
Morganville, Hooker, Cloudland Canyon State Park and Cooper Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

A Tornado Watch remains in effect until 900 PM EST for northwestern
Georgia.

&&

LAT...LON 3499 8525 3472 8528 3459 8551 3459 8553
      3498 8560
TIME...MOT...LOC 1911Z 248DEG 59KT 3509 8554 3487 8574

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Northeast Alabama radar (KHTX), 51 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 11 flash flood, 5 tornado. Local standard time, as filed.

Thunderstorm Wind, Dade

When
January 3, 2:28 PM EST to 2:30 PM EST
Where
Dade County, 0.69 mi S of Avans
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.870, -85.530

Tree down on White Oak Gap Rd and Back Valley Rd.

Thunderstorm Wind, Dade

When
January 3, 2:41 PM EST to 2:43 PM EST
Where
Dade County, 0.57 mi W of Amos Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.720, -85.530

Tree down near intersection of Cloverdale Rd and Morgan Rd.

Thunderstorm Wind, Polk

When
January 3, 4:45 PM EST to 4:47 PM EST
Where
Polk County, 2.39 mi ENE of Greenway
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.960, -85.330

Tree down near intersection of Akes Station Rd and Gilley Rd.

Thunderstorm Wind, Polk

When
January 3, 5:00 PM EST to 5:02 PM EST
Where
Polk County, 1.34 mi WNW of Hamlet
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.080, -85.100

Tree down on Yarbrough Rd near intersection of Bon Loop Rd.

Thunderstorm Wind, Polk

When
January 3, 5:05 PM EST to 5:07 PM EST
Where
Polk County, 0.69 mi N of Rockmart
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.010, -85.050

Report of tree down on Wilson Rd between Sewell Creed Rd and Fields Rd.

Thunderstorm Wind, Carroll

When
January 3, 5:12 PM EST to 5:14 PM EST
Where
Carroll County, 0.58 mi E of Carrollton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.580, -85.070

Several trees down along North and South Five Notch Rd.

Thunderstorm Wind, Carroll

When
January 3, 5:14 PM EST to 5:16 PM EST
Where
Carroll County, Plowshare
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.550, -85.080

Tree down on home near intersection of Brock St. and US Hwy-27.

Thunderstorm Wind, Fulton

When
January 3, 5:35 PM EST to 5:37 PM EST
Where
Fulton County, 2.7 mi SW of Ben Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.650, -84.550

Several reports of trees and/or powerlines in the area around Fairburn and Union City, west of the I-85/i-285 interchange. Most significant damage was tree down through a home on Thaxton Rd SW near intersection of Wolf Creek Cir SW.

Tornado, Coweta

When
January 3, 5:42 PM EST to 5:44 PM EST
Where
Coweta County, 2.51 mi WSW of Thomas Xrds to 1.89 mi WSW of Thomas Xrds
Rating
EF0
Path length
0.62 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
33.384, -84.719

A brief tornado spun up between Newnan and Peachtree City, a couple miles|south of Hwy 34. The tornado initially touched down in the White Oak community near Nicklaus Walk and Tillinghast Trace where several smaller trees were seen snapped. As the tornado moved east-northeast, larger pines were snapped on either side of a|golf course fairway between the White Oak and Woodstream community. 20-30 large pines were snapped near the top to halfway down in this area to Fairway Court with a few houses sustained minor roof and siding damage. The tornado then crossed Sullivan|Road into the Woodstream neighborhood where additional trees were snapped or uprooted, between Pheasant Ridge and Wildflower Circle. A couple of homes in this area also sustained minor roof and/or siding damage but no significant structural damage occurred. The tornado appeared to lift just northeast of Wildflower Circle based on radar and lack of any other notable damage.

Tornado, De Kalb

When
January 3, 6:25 PM EST to 6:26 PM EST
Where
De Kalb County, 2.38 mi NNW of Klondike to 2.19 mi NNW of Klondike
Rating
EF0
Path length
0.25 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
33.683, -84.140

A brief tornado touched down and dissipated quickly in the Spring Lake neighborhood off Evans Mill Rd. The tornado only traveled 100 yards within a minute, but downed |dozens of trees which fell on and damaged several homes.

Thunderstorm Wind, Bibb

When
January 3, 7:00 PM EST to 7:02 PM EST
Where
Bibb County, 2.42 mi WSW of Macon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.810, -83.690

Report of a tree down at Beaumont Heights and Williamson Rd.

Thunderstorm Wind, Cherokee

When
January 4, 3:44 AM EST to 3:46 AM EST
Where
Cherokee County, 2.67 mi WNW of Waleska
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.340, -84.590

Multiple trees down, including a tree down on a structure near intersection of Reinhardt College Pkwy and Salacoa Rd.

Tornado, Heard

When
January 4, 5:02 AM EST to 5:05 AM EST
Where
Heard County, 0.74 mi NW of Roosterville to 2.16 mi NE of Roosterville
Rating
EF1
Path length
2.45 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
33.407, -85.190

A tornado quickly touched down in extreme northwest Heard County|in west-central GA, near the intersection of Hendley Road and Roosterville Road.|Fairly significant damage was noted immediately as a manufactured|home was completely destroyed and pushed off its foundation.|Numerous trees around this property were twisted off or snapped,|some more than halfway to its base. The tornado was at its peak|intensity around this location. The tornado tracked northeast snapping a|few more trees in a very narrow path along Gum Creek Airport|Road. The tornado then continued over a mainly wooded/rural area|between Gum Creek Airport Road and Dowdy Road. Looking west from|Dowdy Road, numerous large trees were seen flattened (snapped or|uprooted). The tornado then took out a 30 x 30-foot barn at a|residence along Dowdy Road. Multiple trees were snapped or|uprooted around this location. The tornado appeared to weaken as|it moved northeast from this point.

Thunderstorm Wind, De Kalb

When
January 4, 5:17 AM EST to 5:19 AM EST
Where
De Kalb County, (Pdk)dekalb Peachtre
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
33.880, -84.300

ASOS station at KPDK reported wind gust of 65mph, planes pushed sideways at hangar.

Thunderstorm Wind, Douglas

When
January 4, 5:17 AM EST to 5:19 AM EST
Where
Douglas County, 5.04 mi WSW of Winston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.700, -84.900

Tree down near the intersection of Liberty Rd and E Liberty Rd.

Thunderstorm Wind, Douglas

When
January 4, 5:31 AM EST to 5:33 AM EST
Where
Douglas County, 1.34 mi ESE of Douglasville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.740, -84.730

Tree down near the cul-de-sac on Professional Pkwy.

Thunderstorm Wind, Douglas

When
January 4, 5:37 AM EST to 5:39 AM EST
Where
Douglas County, 1.15 mi E of Lithia Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.780, -84.630

Tree down at intersection of Aspen Dr and Skyview Dr.

Thunderstorm Wind, Fulton

When
January 4, 5:45 AM EST to 5:47 AM EST
Where
Fulton County, 1.86 mi WNW of Stone Wall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.610, -84.580

Reports of a couple trees down on Koweta Rd and Enon Rd.

Thunderstorm Wind, Pike

When
January 4, 5:55 AM EST to 5:57 AM EST
Where
Pike County, 0.69 mi N of Beeks
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.180, -84.420

Multiple trees down and a parked semi-truck overturned near the intersection of Turner Rd and Hwy 362.

Flash Flood, Fulton

When
January 4, 6:00 AM EST to 11:00 AM EST
Where
Fulton County, 0.57 mi S of Ocee to 0.76 mi SSW of Ocee
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
34.062, -84.221

Broadcast Media reported the closure of Valor Christian Academy due to flooding of the cafeteria, hallways and front entrance from the combination of heavy rainfall and backed up drains. Radar estimates indicate that between 3 and 4 inches of rain occurred in the area, resulting in the flooding.

Flash Flood, Fulton

When
January 4, 6:20 AM EST to 11:00 AM EST
Where
Fulton County, 1.46 mi NE of North Roswell to 1.66 mi NE of North Roswell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.043, -84.350

The Emergency Manager reported a water rescue near the intersection of Crossville Road and Mansell Road due to high water on Hog Wallow Creek. Radar estimates indicate that 3 to 4 inches of rain occurred quickly over the area, resulting in the rises of local creeks and streams.

Flash Flood, Polk

When
January 4, 6:36 AM EST to 10:00 AM EST
Where
Polk County, 0.75 mi SSW of Red Ore to 0.54 mi NE of Antioch
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.011, -85.037

The Emergency manager reported Horseshow Circle was washed out in Rockmart, and several other roads closed, including Brock Road, Stringer Road, Grady Road, and White River Road. Radar estimates indicate that between 3 to 5 inches fell quickly over the area, causing rises on local creeks and streams and flash flooding of flood-prone areas.

Flash Flood, Polk

When
January 4, 6:36 AM EST to 10:00 AM EST
Where
Polk County, 1.32 mi SSW of Esom Hill to 2.18 mi WNW of Hematite
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.932, -85.389

The Emergency Manager reported multiple roads closed due to flooding, including Hardin Road, Shilo Road and Mountain Home Loop. Radar estimates indicate that between 3 and 5 inches of rain fell quickly over the area, resulting in flash flooding and rises in local area creeks and streams.

Flash Flood, Fulton

When
January 4, 6:45 AM EST to 11:00 AM EST
Where
Fulton County, 2.07 mi S of Atlanta to 2.08 mi SSE of Atlanta
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.740, -84.400

The Broadcast Media reported Glenn Street closed due to flooding after a car stalled in the floodwaters. Radar estimates indicate that between 3 and 4 inches of rain occurred in the area, resulting in the flooding.

Flash Flood, De Kalb

When
January 4, 7:02 AM EST to 11:30 AM EST
Where
De Kalb County, 0.35 mi WNW of Doraville to 1.3 mi NNE of Doraville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.901, -84.286

Broadcast Media reported the right lanes blocked on Interstate 285 at Peachtree Industrial Blvd due to water over the roadway. Radar estimates indicate that 3 to 4 inches of rain fell quickly over the area, resulting in the flash flooding.

Thunderstorm Wind, Crawford

When
January 4, 7:15 AM EST to 7:17 AM EST
Where
Crawford County, 7.32 mi NW of Francisville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.752, -84.159

Report of trees down near intersection of US 80 and Pleasant Hill Church Rd.

Flash Flood, Fulton

When
January 4, 7:31 AM EST to 11:00 AM EST
Where
Fulton County, 2.82 mi SSW of Alpharetta to 2.37 mi E of North Roswell
Cause
Heavy Rain
Reported by
Public
Coordinates
34.031, -84.314

Public reported Mansell Road and Highway 92 closed due to flooding. Radar estimates indicate that between 3 and 4 inches of rain occurred in the area, producing rises on local creeks and streams and resulting in the flash flooding.

Flash Flood, Clarke

When
January 4, 8:00 AM EST to 11:30 AM EST
Where
Clarke County, 0.57 mi W of Green Acres to 0.69 mi WSW of Green Acres
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.930, -83.380

The Athens Banner Herald reported flooding inside their office building on S Milledge Avenue. Radar estimates indicate that 3 to 4 inches of rain occurred in the area, resulting in the flooding.

Thunderstorm Wind, Baldwin

When
January 4, 8:26 AM EST to 8:28 AM EST
Where
Baldwin County, 0.9 mi SE of Milledgeville Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.140, -83.220

Multiple trees down on and near Greystone Dr, Long Acre Rd, and Watson Reynolds Rd.

Tornado, Washington

When
January 4, 8:48 AM EST to 8:53 AM EST
Where
Washington County, 2.58 mi SE of Kaolin to 1.23 mi ENE of Silas
Rating
EF1
Path length
3.8 mi
Path width
400 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
32.997, -82.845

The tornado caused hundreds of trees to be blown down or snapped along and just north of Fall Line Fwy on the northern side of Sandersville. The tornado touched down just to the east of the Oconee Fall Line Technical College and traversed just north of the school, downing dozens of trees before crossing Deepstep Rd, just north of Fall Line Fwy, and damaging a metal warehouse building with portions of the roof being pulled back while blowing out sliding metal doors, breaking windows, and damaging cars in the parking lot. On the west side of the building a tractor-trailer was flipped with the driver sustaining minor injuries. The tornado continued NNE up the Freeway, narrowly missing the T J Elder Middle School, but snapping or blowing down nearly 80 percent of the trees. The storm then continued NNE, crossing Sparta road and moving into neighborhoods near and along Walden Rd where several dozen trees were blown in estimated 90 mph winds. Several homes received minor damage, a shed was destroyed by a downed tree, and a second story bedroom in one home was destroyed in part to a downed tree. The tornado then dissipated quickly thereafter along Ridge road.

Tornado, Jefferson

When
January 4, 9:12 AM EST to 9:18 AM EST
Where
Jefferson County, 4.66 mi E of Magnolia to 5.64 mi SW of Zebina
Rating
EF0
Path length
5.2 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
33.087, -82.491

The tornado touched down in central Jefferson county and produced minor damage to a couple warehouse buildings, farm equipment, and a school while also downing over a dozen trees between Louisville and Wren. The tornado touched down near the Ostro Steel building on Clarks Mill Rd where damage was sustained to the western wall of the metal building structure as well as to the heavy metal sign out front. The tornado then moved toward the ENE roughly along Mennonite Church Rd, where scattered trees were downed with minor damage to a metal roof structure. At the intersection of GA 296 and Warrior Trail an irrigation system was flipped over towards the north, indicating swirling winds. The tornado then moved towards the Jefferson County High School where the tornado quickly occluded, forcing strong rear-flank downdraft winds across the school as the tornado wrapped up to the north along US HWY 221. The winds over the school caused moderate damage to a softball field facility, destroying a shed, several signs, scoreboards, and the fencing around the field.

Thunderstorm Wind, Jefferson

When
January 4, 9:16 AM EST to 9:18 AM EST
Where
Jefferson County, 3.79 mi ESE of Avera
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.157, -82.456

Multiple trees down along and near intersection of GA-296 and GA-88.

Thunderstorm Wind, Jefferson

When
January 4, 9:18 AM EST to 9:20 AM EST
Where
Jefferson County, 6.31 mi SW of Zebina
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.100, -82.420

Trees and powerlines down at Hwy 296 near Jefferson County Middle School.

Flash Flood, Walton

When
January 4, 9:30 AM EST to 11:30 AM EST
Where
Walton County, 0.9 mi NE of Nicholasville to 0.74 mi NE of Nicholasville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.880, -83.740

The Emergency Manager reported a portion of Fannie Thompson Road was flooded by high water from Wildcat Creek. Radar estimates indicate that 3 to 4 inches of rain fell over the area, resulting in increased runoff into the creek and causing flash flooding.

Flash Flood, Walton

When
January 4, 9:30 AM EST to 11:30 AM EST
Where
Walton County, 2.18 mi SW of Cleaton to 1.18 mi WNW of Whitney
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.746, -83.745

The Emergency Manager relayed reports of flooding along Dean Hill Road, cutting off residential driveways. Radar estimates indicate that between 3 and 4 inches of rain occurred over the area, resulting in the flash flooding.

Flash Flood, Douglas

When
January 4, 9:57 AM EST to 12:00 PM EST
Where
Douglas County, 1.87 mi NNW of Lithia Spgs to 1.38 mi NW of Lithia Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.806, -84.657

The Emergency Manager reported flooding at the intersections of Union Grove Road at Creel Drive and Huey Road at Industrial Access Road. Radar estimates indicate that 2.5 to 4 inches of rain occurred over the area, causing local creeks and rivers to overflow into the surrounding areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyThe tornado archive for Georgia, 2023Warnings in Georgia, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074925, 1074926, 1074927, 1074929, 1074928, 1074945, 1074934, 1074956, 1074973, 1074974, 1074957, 1074958, 1074975, 1074959, 1074960, 1074961, 1074966, 1074968, 1074967, 1079489, 1079490, 1079473, 1079476, 1079491, 1079484, 1074969, 1079492, 1079517, 1074970, 1074977, 1074979, 1074971, 1074972, 1083746, 1083747, 1079481.